Pain Relievers And Hearing Loss

June 10, 2015 Health

For years, analgesics (pain relievers) such as ibuprofen, aspirin, and acetaminophen have been used by the public because of their availability and short-term effectiveness. Most analgesics work by reducing inflammation and thinning the blood. This makes these medications great for combating headaches, muscle aches, toothaches, and menstrual cramps.

A Headache Gone, At What Cost?

Although analgesics are safe when taken occasionally, they can have detrimental effects on people who take them too frequently, take other drugs, or have certain medical conditions. Some people take cold or sinus medications that also contain these analgesics and may be taking a higher dosage of these analgesic medications than they realize. Analgesics can lead to ulcers, increased risk in bleeding, kidney damage, cardiovascular damage, and – according to recent studies – hearing loss.

Analgesics and Tinnitus

Very high doses of aspirin can lead to tinnitus – a sensation of ringing in the ears – and can usually be reversed by discontinuing use of the medication. However, effects caused by long-term use of analgesics have only recently been studied.

Pain Relievers And Hearing Loss

Men & Women with Pain Relievers

A past study led by Sharon G. Curhan of the Women’s Hospital at Harvard Medical School found a connection between frequent dosages of analgesics and hearing loss in men. Men who frequently take moderate doses of analgesics are at a higher risk of hearing loss.

Statistics reveal that women take analgesics more frequently than men. Therefore, a new study was conducted to see the effect of analgesics specifically on women.

Curhan and her team studied over 60,000 women over the course of 14 years to discover whether or not analgesics are a risk factor in hearing loss in women. Upon conclusion of the study, approximately 17% of the women developed hearing loss. The research team had detailed information on their diet, lifestyle, medication use, and more – information that helped the research team determine if analgesics were a factor in the women’s loss of hearing.

Women who took ibuprofen or acetaminophen two or more days per week were shown to have an increased risk of hearing loss. Women who took these analgesics more frequently had an even greater risk of losing their hearing. In women, there was no relationship found between aspirin and hearing loss. In men however, the researchers found that that there was a relationship between aspirin and hearing loss.

Although the study did not focus directly with how analgesics influence hearing, Curhan has hypothesized an explanation for the discovery. Ibuprofen and acetaminophen can reduce blood flow to the cochlea, which could result in cellular damage and even cell death. Damage done to inner ear cells can harm one’s abilities to hear.

Consider the Effects of Pain Relievers

Although analgesics are popular and widely available, it is important to consider the possible detrimental effects of using these medications. These medications may alleviate short-term pain and discomfort, but excessive use of these medications may do more harm than good. Always take these medications carefully and limit your intake as much as possible. Consult your hearing care professional and/or your general physician about alternatives or continued use of these medications. Any change made in medication – whether prescription or non-prescription – should be discussed with your health-care provider.

Daniel Shaw is a senior health advisor at a senior housing community. Many times the seniors in his community request guidance particularly on the issues of hearing loss, diet and excercise.